Question 1 · Medium
A 48-year-old obese man with type 2 diabetes started once-weekly semaglutide 2 months ago. He now has severe epigastric pain radiating to the back, with vomiting. Serum lipase is six times the upper limit. He does not drink alcohol, ultrasound shows no gallstones and triglycerides are 180 mg/dL. What should be done with the semaglutide?
- AStop it and do not restart
- BContinue it at a lower dose
- CSwitch to another GLP-1 agonist
- DHold it, restart after recovery
Show answerHide answer
Answer: A · Stop it and do not restart
With alcohol, gallstones and high triglycerides excluded, acute pancreatitis soon after starting a GLP-1 receptor agonist should be attributed to the drug. Prescribing information advises stopping the drug if pancreatitis is suspected and not restarting it if pancreatitis is confirmed; the same applies to the whole class. The pancreatitis itself is managed in the usual way, with fluids and analgesia. A drug from another class, chosen for his glucose and weight, replaces it.
- B: A lower dose keeps the same exposure and risk of recurrence.
- C: Other GLP-1 agonists share the same class risk.
- D: Restarting after recovery risks another attack.